Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 5, NWS Wilmington, NC

March 9, 1998Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Mar 9, 1998, 3:14 AM EST for Brunswick County, North Carolina. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 1998, 3:14 AM EST (08:14 UTC)
Expired
Mar 9, 1998, 4:00 AM EST
In force
46 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 9, 3:24 AM ESTThunderstorm Wind 60Caswell Beach, NCOAK ISLAND COAST GUARD STATION REPORTED 67 MPH THUNDERSTORM GUST.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 9, 2:15 AM ESTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 8.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
628 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

206 
WUUS1 KILM 090815 RRA
SVRILM
NCC019-090900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
314 AM EST MON MAR 9 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 400 AM EST

* AT 310 AM EST... LOCAL LAW ENFORECMENT REPORTED A SEVERE
  THUNDERSTORM WITH WINDS IN EXCESS OF 58 MPH 25 MILES WEST OF
  WILMINGTON NEAR ASH MOVING EAST - NORTHEAST AT 70 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        BOLIVIA                 BY 320 AM EST
        WINNABOW                BY 320 AM EST
        BOILING SPRINGS LAKE    BY 320 AM EST
        LELAND                  BY 325 AM EST


A TORNADO WATCH IS ALSO IN EFFECT.  SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

SQI
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 2:11 AM EST, 1 hour 3 minutes earlier.

Area forecast discussion, Mar 9, 2:11 AM EST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
211 AM EST MON MAR 9 1998

RAH/CAE: CONTINUE AM SHRA OVER SC AND SHRA/TSRA OVER SERN NC... THEN
CLDY AND WINDY. TEMPS IN THE LOW/MID 70S LOOK FINE.

BEST INSTABILITY PER ADAP OVER ERN NC...JUST N OF CWA THIS MORNING.
IMPRESSIVE LINE OF TSRA MOVG INTO ERN PARTS OF OUR CWA EARLY THIS AM.
STRONG WINDS AT 1000 FT... NOT TRANSLATING TO THE MORE STABLE SFC...
WHERE MARINE LAYER HAS BEEN PLAYING ITS PART. AT PRESENT SPEED...
SHOULD SEE THE STORMS EXIT SC BEFORE 4 AM... WITH TSRA STILL OVER
SERN SC FOR A CPL HRS AFTER ZONE ISSUANCE. RAIN TAPERING OFF THROUGH
MID MORNING. EXPECT CLDS TO LINGER THROUGH MUCH OF THE DAY HOWEVER
AS PREFRONTAL WINDS ONLY TURN SW AND THERE WILL BE PLENTY OF LLVL
MOISTURE TO WORK WITH. BREEZY TON WITH CLEARING SKIES AS WINDS TURN
MORE W/NW AND COOLER AIR FILTERS IN. MOSTLY SUNNY AND BREEZY YET FOR
TUE. MID 50S FINE.

CWF: WL CONTINUE GALES WITH FPSN7 WINDS SHOWING SOME INCRS THIS AM...
AND PCPN NOW MOVING INTO THE NRN SC WATERS. HEAVY SURF MAY BE OKAY FOR
THE AM HRS AS STRONG SRLY WINDS CONTINUE. SEAS ARND 10 FT. WL CONT S
BECOMING SW THIS AFTN.  W TON SHIFTING NW... STILL SCA WINDS UNTIL
TUE.
z
ILM TU 074/043 056/029  700
FLO RU 070/039 054/027  400

SQI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:37 AM ESTTornado WarningILMColumbus33 min
Mar 9, 3:30 AM ESTSevere Thunderstorm WarningILMNew Hanover, Pender55 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.